Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 19, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 9, 2017, 3:59 AM MDT for 6 counties in Colorado. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 6 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 3:59 AM MDT (09:59 UTC)
- In effect from
- Apr 9, 2017, 12:00 PM MDT
- Expired
- Apr 9, 2017, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 12:32 PM MDT | NON-TSTM WND GST 50 | 4 Wsw Johnstown, CO | MESONET STATION CO037, 2 E WELTY. |
| Apr 9, 12:43 PM MDT | NON-TSTM WND GST 52 | 1 Ssw Mead, CO | MESONET STATION E4170, MEAD. |
| Apr 9, 1:02 PM MDT | NON-TSTM WND GST 56 | 4 S Mead, CO | MESONET STATION CO052, 4 S MEAD. |
| Apr 9, 1:02 PM MDT | NON-TSTM WND GST 57 | 8 S Holyoke, CO | MESONET STATION CO048, 8 S HOLYOKE. |
| Apr 9, 2:10 PM MDT | NON-TSTM WND GST 56 | 5 Nnw Nunn, CO | MESONET STATION UP718, 4 NNW NUNN. |
| Apr 9, 2:14 PM MDT | NON-TSTM WND GST 54 | 1 Ssw Erie, CO | AWOS STATION EIK, 1 SSW ERIE. |
| Apr 9, 2:40 PM MDT | NON-TSTM WND GST 52 | 1 Sse Eaton, CO | MESONET STATION UP306, 1 SSE EATON. |
| Apr 9, 4:03 PM MDT | NON-TSTM WND GST 57 | 8 Ssw Grover, CO | MESONET STATION C5040, 8 SSW GROVER. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 55 | 1 Nnw Briggsdale, CO | MESONET STATION CO043, BRIGGSDALE. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 58 | 2 Nne Natural Fort Rest, CO | MESONET STATION CO041, 2 NNE NATURAL FORT REST. |
| Apr 9, 4:32 PM MDT | NON-TSTM WND GST 62 | 2 W Keenesburg, CO | MESONET STATION CO038, 2 W KEENESBURG. |
| Apr 9, 4:50 PM MDT | HIGH SUST WINDS 55 | 3 S Keenesburg, CO | MESONET STATION KNWCJ, 2 SSE KEENESBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3394 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WWUS85 KBOU 090959 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 359 AM MDT Sun Apr 9 2017 ...HIGH FIRE DANGER ACROSS THE FAR NORTHEAST PLAINS THIS AFTERNOON... .Strong west to northwest winds coupled with dry fuels and low relative humidities will produce high fire danger over the far northeast plains of Colorado this afternoon. The winds will intensify by afternoon as a surface low strengthens over central Nebraska. COZ242-248-250-251-091800- /O.UPG.KBOU.FW.A.0016.170409T1800Z-170410T0000Z/ /O.NEW.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/ Northeast Weld County-Logan County-Sedgwick County- Phillips County- 359 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 242...248...250 and 251. * Timing...The wind will strengthen by midday and continue through the afternoon. The relative humidities will be lowest by mid afternoon. * Winds...West 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...as low as 18 percent. * Impacts...Conditions will be favorable for rapid ignition of dry vegetation, fire growth and spread. Any outdoor burning is strongly discouraged, and in some areas, illegal. Check with local law enforcement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ244-249-091800- /O.NEW.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/ Morgan County-Washington County- 359 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY...which is in effect from noon today to 6 PM MDT this evening. * Affected Area...Fire Weather Zones 244 and 249. * Timing...The wind will strengthen by midday and continue through the afternoon. The relative humidities will be lowest by mid afternoon. * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...as low as 16 percent. * Impacts...Conditions will be favorable for rapid ignition of dry vegetation, fire growth and spread. Any outdoor burning is strongly discouraged, and in some areas, illegal. Check with local law enforcement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
095 WWUS85 KBOU 091757 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1157 AM MDT Sun Apr 9 2017 ...HIGH FIRE DANGER ACROSS THE FAR NORTHEAST PLAINS THIS AFTERNOON... .an area of showers and isolated thunderstorms will exit the region by early afternoon then strong west to northwest winds will spread across the region. It will be drier as well by mid afternoon. These factors coupled with dry fuels will produce high fire danger over the far northeast plains of Colorado later this afternoon. The winds will intensify as a surface low strengthens over central Nebraska. COZ242-244-248>251-100000- /O.CON.KBOU.FW.W.0019.170409T1800Z-170410T0000Z/ Northeast Weld County-Morgan County-Logan County- Washington County-Sedgwick County-Phillips County- 1157 AM MDT Sun Apr 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS... * Affected Area...Fire Weather Zones 242...244...248...249... 250 and 251. * Timing...The wind will strengthen through the afternoon. The relative humidities will be lowest by mid afternoon. * Winds...West 25 to 35 mph with gusts ranging from 45 to 55 mph. * Relative Humidity...as low as 17 percent. * Impacts...Conditions will be favorable for rapid ignition of dry vegetation, fire growth and spread. Any outdoor burning is strongly discouraged, and in some areas, illegal. Check with local law enforcement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
927 WWUS85 KBOU 092051 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 251 PM MDT Sun Apr 9 2017 COZ244-248>251-092200- /O.CAN.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/ Morgan County-Logan County-Washington County-Sedgwick County- Phillips County- 251 PM MDT Sun Apr 9 2017 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR morgan, logan, washington, sedgwick and phillips counties... The National Weather Service in Denver has cancelled the Red Flag Warning. An area of light rain showers this afternoon has mitigated the dry conditions that were earlier forecasted. although gusty winds are still expected, the relative humidities are not expected to to reach red flag criteria. therefore the red flag warning has been cancelled. $$ COZ242-100000- /O.CON.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/ Northeast Weld County- 251 PM MDT Sun Apr 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR NORTHEAST PLAINS... * Affected Area...Fire Weather Zone 242. * Timing...The wind and low relative humidities will continue for the rest of the afternoon. * Winds...West 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...as low as 18 percent. * Impacts...Conditions will be favorable for rapid ignition of dry vegetation, fire growth and spread. Any outdoor burning is strongly discouraged, and in some areas, illegal. Check with local law enforcement. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
609 WWUS85 KBOU 100003 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 603 PM MDT Sun Apr 9 2017 COZ242-100115- /O.EXP.KBOU.FW.W.0019.000000T0000Z-170410T0000Z/ Northeast Weld County- 603 PM MDT Sun Apr 9 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST WELD COUNTY... Winds will come down over the next couple of hours, though they could still gust over 35 mph before dropping significantly after 9 PM. As the sun sets and temperatures cool, relative humidity values will also climb throughout this evening and overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 8, 9:01 PM MDT, 6 hours 58 minutes earlier.
Area forecast discussion, Apr 8, 9:01 PM MDT, 6 hours 58 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 901 PM MDT Sat Apr 8 2017 .UPDATE... Issued at 900 PM MDT Sat Apr 8 2017 A northerly surge is pushing over the northern plains, helping to increase clouds and even produce a few sprinkles. Evaporation is causing some areas to see gusts of 35 to 45 mph. These should be very brief and mainly over the far eastern plains, east of a line from Greeley to DIA. Rain and snow are increasing over the mountains tonight, only made minor changes to the pop grids to show the main wave pushing into central mountains now, then decreasing before the a next wave pushes in from the northwest Sunday morning over the northern mountains. Looked into the possibility of needing a high wind watch for the northern plains tomorrow, latest model data shows wind gust speeds up to 45 kts. It will definitely be a windy day across the plains, do not think we'll see 50 kts/58 mph at this time. The area where this could occur could be right over the Cheyenne Ridge, far northeastern Larimer County and northern Weld County. UPDATE Issued at 338 PM MDT Sat Apr 8 2017 Due the continued dry fuels, very strong winds and low relative humidities expected over the far northeast plains have elected to issue a Fire Weather Watch for northeast Weld, Logan, Sedgwick and Phillips Counties for Sunday afternoon. && .SHORT TERM...(This evening through Sunday) Issued at 218 PM MDT Sat Apr 8 2017 A strong southwesterly flow aloft will be over the region tonight with the upper low over northern UT at 00z progged to lift northeast into western WY by 12z Sunday and into northeastern WY by 00z Monday. The mdls show a 90-100 kt jet max ahead of the trough axis moving from south to north through the central and north central mountains this evening. Mdls show banded areas of pcpn moving over those regions this evening. Best chc of tstms, rain and snow showers will be with this band. Best accumulating snowfall with be the higher southwest facing slopes. Snow level fairly high initially so any snow accumulations will be above 10k ft. Weak mid level qg ascent will be over the region tonight into early Sunday morning. Best instability this aftn and evening but too dry in the lower levels to add any showers to the northeast plains this evening. As far as the sfc low is concerned the mdls show it strengthening over central Nebraska by 12z Sunday, with the strongest w-e sfc pressure gradient late Sunday morning and afternoon. Bora type wind setup with strong west-northwest winds at that time. No highlights for wind but could see gusts in the 55-65 mph range in the northern foothills, 40-50 mph across the northeast plains with the strongest gusts near the Nebraska border. Strong qg descent coupled with mid level cold air advection will help the transport stronger mid level winds to the surface. Snowfall in the mountains Sunday with be primarily orographic and light with increasing mid level stability. Best chc of accumulating snow will be north and west facing slopes. If any showers develop over the northeast plains it will be early before the strongest subsidence kicks in. No fire weather highlights but the fire danger will be elevated along the northern border where the fuels have been the driest. .LONG TERM...(Sunday night through Saturday) Issued at 218 PM MDT Sat Apr 8 2017 Mostly dry and mild weather expected through the period as a series of weak upper level storm system move north of our CWA. Sunday night the upper level low pressure system will be centered over northern Nebraska and southern South Dakota...with a surface low over Iowa. Some orographics combined with lingering moisture may produce a few light snow showers across the higher peaks during the evening hours. The pressure gradient between the surface low and high pressure over northern Utah...combined with strong subsidence from the exiting trough will result in continued windy conditions across north central and northeastern Colorado. Strong winds will be possible across the foothills...adjacent plains and along and near the Wyoming border Sunday evening into Monday morning. The GFS shows the possibility of some low clouds and a few light showers across the far northeastern corner of the state by Monday morning due to some wrap around moisture on the back side of the upper low. However...the Canadian...ECMWF and the NAM all are dry and keep the edge of the moisture far to the north across northern Nebraska. Therefore...have not added any pops to the grids. Winds should decrease on Monday as weak upper level high pressure builds over the Rocky Mountain Region. Upper level flow will be out of the west with the lower and mid levels of the atmosphere somewhat dry. Therefore...no precipitation is expected across the CWA. Some lingering cool air from the previous storm system should keep temperatures from warming up too much with daytime highs at near normal values. The zonal flow continues on Tuesday...with some warm air advection moving into Colorado from the west. Therefore...the dry weather will continue with temperatures warming into the mid to upper 60s across the plains. An upper ridge of high pressure building over the northern and central Rockies on Wednesday will result in continued mild and dry weather across the region. On Thursday...the upper ridge moves east over the central plains states...as an upper trough moves into the western United States. This should be the warmest day of the week with temperatures in the 70s on the plains. A slight increase in mid level moisture combined with some lift from the approaching trough should result in scattered showers across the high country. It looks like the Front Range Urban Corridor may be too dry for any precipitation...however some virga along with a few sprinkles may be possible late in the day. Models are suggesting higher dewpoints moving into the far eastern sections of Colorado with capes between 500J/KG and 800J/KG. If this verifies...could see some storms with brief heavy rain and small hail in those areas during the late afternoon and evening hours. On Friday...a large upper level low pressure system is centered over southern Saskatchewan with a moderate southwesterly flow aloft over Colorado. GFS shows dry air over the region with no precipitation...while the ECMWF and Canadian models have higher moisture values and some convection developing across the far northeastern corner of the state by evening. Forecast builder added some pops across this area and have decided to leave them. Models show upper level ridging by Saturday with dry weather and continued above normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 900 PM MDT Sat Apr 8 2017 A northerly push is surging south out of Weld county, expected into DEN in just under an hour right now. Some gusts in the 35-45 mph further east over the plains due to evaporation, should remain out of the TAF sites. Still unsure if the north direction will impact BJC or APA at this time. Expect VFR over the next 24 hrs. Wind the primary concern, where wind does switch to north, should veer around to the east back to southwesterly later this evening. Strong gusty west/northwest winds expected after 12z Sunday with gusts in the 35-40 kt range after 15z and continuing through the afternoon. && .FIRE WEATHER... Issued at 409 PM MDT Sat Apr 8 2017 Expecting strong northwesterly winds to spread across the plains Sunday morning and into the afternoon. Due to little recent precipitation over the far northeastern corner, and forecasted winds of 30 mph sustained with gusts up to 50 mph, have issued a Fire Weather Watch for possible critical fire weather conditions. The concern is that humidity may not be low enough, as it is only expected to be in the upper teens in the northeastern corner, however after speaking with land management in that area, little greenup and heavy loading of thatch is a concern with the forecasted wind speeds. Lower humidity and strong winds are forecasted over eastern Elbert and Lincoln counties, but they have received more precipitation recently to limit fuel readiness, and therefore did not include them in the Watch. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Sunday afternoon for COZ242-248-250-251. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Kalina AVIATION...Kriederman FIRE WEATHER...Kriederman
Hazardous weather outlook, Apr 8, 10:29 AM MDT, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1029 AM MDT Sat Apr 8 2017 COZ030>051-091630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1029 AM MDT Sat Apr 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT Warm temperatures will be accompanied by gusty southwest winds this afternoon. Wind gusts across northeast Colorado could increase to 25 to 30 mph with as the southwesterly flow aloft strengthens over the state. High level moisture moving over the region will produce plenty of cloudiness, but no precipitation until late this afternoon and evening over the mountains. Mountain areas will see a mix of rain and snow showers along with a small chance of an embedded thunderstorm in the afternoon. Mountain precipitation will change to snow overnight, but snow accumulations will be light, ranging from a trace to 2 inches. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A weather system will move across the area on Sunday. This feature will bring a good chance of snow showers to the mountains with only a slight chance of showers across the plains. Winds will increase on Sunday and continue through Sunday night before decreasing on Monday. Wind gusts from 60 to 70 mph will be possible in the northern foothills with gusts to 50 mph across the plains especially closer to the Wyoming border. With the gusty winds fire danger will increase across portions of the plains Sunday afternoon Dry weather and a gradual warming trend are expected through the rest of next week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:40 AM MDT | High Wind Watch | BOU | Boulder, Larimer, Weld | 5 hr |
| Apr 9, 9:39 AM MDT | High Wind Warning | BOU | Boulder, Larimer, Weld | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.